Tornadoes · United States · Wyoming · 2013

EF0 tornado, Alcova, Wyoming, August 12, 2013

This EF0 tornado ran 0.1 miles across Natrona County on August 12, 2013, touching down at 1:30 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 12, 2013
Touchdown
1:30 PM MDT (19:30 UTC)
Lifted
1:32 PM MDT (19:32 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Natrona County
Touchdown point
42.547, -106.769
Lift-off point
42.547, -106.767
Record number
1308121330-01

What the Weather Service recorded

An upper level disturbance tracked northeast across Wyoming and initiated strong showers and a few thunderstorms during the afternoon. One of the strong showers aided in the development of a brief landspout tornado near Alcova Reservoir.

A landspout tornado developed near the west shoreline of Alcova Reservoir in southern Natrona County. The brief tornado was photographed from at least three different angles. The tornado remained over open land and caused no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
03:20 UTC04:23 UTCFlash Flood WarningRIW

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the tornado touched down at Aug 12, 11:35 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 12, 11:35 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1135 AM MDT MON AUG 12 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ANOTHER SHORTWAVE NOW OVER UTAH WILL STREAM NORTH NORTHEASTWARD
WITHIN THE FLOW ON THE BACK SIDE OF THE STATIONARY RIDGE OVER THE
ROCKIES. THIS WILL INITIATE ANOTHER ROUND OF CONVECTION OVER THE CWA
LASTING WELL INTO THE EVENING WHEN THE SHORTWAVE RIDES UP AND OVER
THE RIDGE. THEN A MORE DISTINCT SHORTWAVE TROUGH WILL RIDE UP AND
OVER THE RIDGE LATE TUESDAY WITH STRONGER CONVECTION EXPECTED
TUESDAY AFTERNOON AND WELL INTO TUESDAY EVENING FROM THIS FEATURE AS
IT WILL HAVE SIMILAR DIURNAL TIMING. THEN ON WEDNESDAY THE RIDGE
WILL PROPAGATE WEST TO THE GREAT BASIN WITH THE UPPER FLOW TURNING
MORE NORTHWEST. THIS WILL DRIVE A WEAK COOL FRONT ACROSS THE AREA
WHICH WILL STABILIZE THE AIRMASS SOMEWHAT FOR LESS WIDESPREAD
CONVECTIVE ACTIVITY. AS HAS BEEN THE CASE FOR THE LAST SEVERAL
DAYS...THE BEST CAPES WILL BE IN JOHNSON COUNTY RESULTING IN THE
MOST SIGNIFICANT THUNDERSTORM ACTIVITY THERE THROUGH WEDNESDAY
COMPARED TO THE REST OF THE CWA. TEMPERATURES WILL BE FAIRLY CLOSE
TO SEASONAL THROUGH WEDNESDAY..

.LONG TERM...THURSDAY THROUGH MONDAY
MEDIUM RANGE PERIOD WILL GENERALLY BE DRY AND VERY WARM TO HOT.
RIDGE AXIS CENTERED TO OUR WEST TO START THE PERIOD IS GRADUALLY
FORECAST TO MOVE OVERHEAD OVER THE WEEKEND AND THEN SHIFT SLIGHTLY
OFF TO OUR EAST BY EARLY NEXT WEEK. MOST AREAS WILL BE DRY THROUGH
THE PERIOD WITH POSSIBLY A FEW MORE STORMS DEVELOPING SUNDAY OR
MONDAY AS SOME MOISTURE AND A POSSIBLY A WEAKENING PIECE OF THE
ERN PACIFIC TROUGH MOVES INTO THE AREA. WILL BE CONSERVATIVE WITH
THIS IDEA FOR NOW AND KEEP JUST ISOLATED POPS MAINLY OVER AND NEAR
THE MOUNTAINS SUNDAY AND MONDAY. OTHERWISE...DRY WITH WARMING
TEMPERATURES THROUGH AT LEAST SATURDAY BEFORE WE POTENTIALLY COOL A
LITTLE WITH INCREASED CLOUDS AND MAYBE CONVECTION SUNDAY OR MONDAY.

&&

.AVIATION.../18Z ISSUANCE/

ISOLATED TO LOCALLY SCATTERED SHOWERS AND THUNDERSTORMS ARE
CURRENTLY DEVELOPING UNDER A COUPLE OF UPPER LEVEL DISTURBANCES THIS
MORNING. THE BEST SHOT FOR CONVECTION WILL BE OVER THE HIGHER
TERRAIN. THESE SHOWERS AND THUNDERSTORMS WILL BE VERY SLOW
MOVERS...HAVING A HARD TIME ACTUALLY MOVING AWAY FROM THE MOUNTAINS
IN MANY CASES. THE MAIN HAZARD TODAY WILL BE GUSTY OUTFLOW WINDS
BETWEEN 25 AND 40 KTS...SOME OF WHICH MAY IMPACT AREAS WELL AWAY
FROM THE SHOWERS AND THUNDERSTORMS. OTHERWISE...AWAY FROM
THUNDERSTORM INDUCED WINDS...THE AMBIENT WINDS WILL BE ON THE LIGHT
AND VARIABLE SIDE. LOCAL MVFR/IFR CONDITIONS WILL OCCUR IN STRONGER
STORMS. SHOWERS OR THUNDER WILL BE AROUND THROUGH 03Z IN MUCH OF THE
FORECAST AREA...WITH A FEW SHOWERS LINGERING AROUND THE MOUNTAINS
TIL AFTER 06Z.

&&

.FIRE WEATHER...
AFTERNOON AND EVENING THUNDERSTORMS WILL BE PREVALENT THROUGH
WEDNESDAY WITH THE STRONGEST ACTIVITY EXPECTED IN ZONES 281 AND 285.
AN UPPER LEVEL WEATHER DISTURBANCE OVER UTAH WILL TRACK NORTH
NORTHEAST TO OUR CWA WHICH WILL BE RESPONSIBLE FOR OUR CONVECTION
TODAY. TUESDAY SHOULD FEATURE A BIT MORE WIDESPREAD CONVECTIVE
ACTIVITY AS A MORE PROMINENT UPPER LEVEL WEATHER DISTURBANCE WILL
TRACK UP AND OVER THE RIDGE OF HIGH PRESSURE STILL CENTERED OVER THE
ROCKIES. ON WEDNESDAY A COOL FRONT WILL SWING THROUGH THE AREA WITH
SLIGHTLY MORE STABLE CONDITIONS BEHIND THE FRONT FOR LESS
THUNDERSTORM ACTIVITY. TEMPERATURES WILL BE RATHER SEASONAL THROUGH
WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Aug 12, 5:07 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
507 AM MDT MON AUG 12 2013

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
507 AM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAINLY ACROSS THE NORTH AND EAST CENTRAL
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

TUESDAY...ISOLATED STRONG TO SEVERE STORMS POSSIBLE ACROSS JOHNSON
AND NORTHEAST NATRONA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT WINDS OVER 45 MPH AND HAIL OF ANY SIZE. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 12, 12:32 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1232 PM MDT MON AUG 12 2013

WYZ001>003-005-007>020-022>026-028>030-122000-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTHEAST JOHNSON COUNTY-
OWL CREEK AND BRIDGER MOUNTAINS-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTHEAST JOHNSON COUNTY-
SOUTHWEST BIG HORN BASIN-STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK-
1232 PM MDT MON AUG 12 2013

SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS MUCH OF
WESTERN AND CENTRAL WYOMING AGAIN THIS AFTERNOON. STORMS ARE MOVING
SLOWLY...AND HAVE BEGUN TO PRODUCE LIGHTNING. AS STORMS MATURE OVER
THE NEXT COUPLE OF HOURS...GUSTY WIND TO 40 MPH WILL BE POSSIBLE...
ALONG WITH SMALL HAIL AND MODERATE TO HEAVY RAINFALL. STORMS ARE
EXPECTED TO REMAIN OVER THE AREA FOR MUCH OF THE AFTERNOON.

TL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Riverton, WY (KRIW), 12:00Z

7.5 hours before the tornado, 145 km from the path. August 12, 2013.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 19 joules per kilogram, CIN -251, lifted condensation level 2620 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Riverton, WY at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-251 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2620 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Riverton, WY (KRIW), 00:00Z

4.5 hours after it, 145 km from the path. August 13, 2013.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 40 joules per kilogram, CIN -5, lifted condensation level 3441 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Riverton, WY at 00:00Z on 2013-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 9 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
83 J/kg
Mixed-layer LCL
3441 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
10.1 K/km

Open this sounding in Storm Lab

The surface observations

Casper/Natrona International (CPR), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:53 UTC8043160° 4 kt1022.7
18:53 UTC8142 5 kt1022
19:48 UTC80.635.6 1022.4VCTS
19:53 UTC8037 1022.4VCTS
20:03 UTC80.637.4310° 3 kt1022.4
20:53 UTC7940290° 12 kt201022.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Riverton/Lander radar (KRIW), 151 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.